Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Partying like a rock star
Jan 14, 2007

Hello Dr. Bob,

Do you ever go on speaking tours? I know that there are many of us out here in cyberland who have come to rely on your advice and kind words. You should take your show on the road!

Two years ago after an ill advised unsupervised drug holiday I got pneumonia and lost a ton of weight. I was 145 pounds and 6'1. I was feeling so tired and sleepy and ABSOLUTELY EXHAUSTED. I resolved to do all I could to feel better. I even quit smoking! After trying protein supplements and trying really hard I managed to gain a measley 15 pounds. It took meeting with SEVEN doctors but I finally found a doctor who understands me and took my weight loss seriously. He ran all the right tests (prostate, liver function, thyroid, total testosterone, free testosterone) and everything was normal. To gain weight he prescribed Marinol and to build muscle he prescribed Oxandrin (10mg BID). I also am working with a kick ass dietician who gives me great supplements and great recipes for protein shakes . I have a membership at the gym right around the corner and I am going all the time. My body is aching and the muscles are really building fast. He even gave me something for sleep called 5HTP which doesn't make me sleepy but when I wake up its like I slept for a thousand years. So far so good, right?

I discovered that if I take just a little more than the prescribed dose of Marinol it gets me super high and makes me a very chatty Cathy. I live in a university town and have started drinking LARGE quantities of red wine with my newfound gym friends. It is not unusual for me to drink a 2 bottles of wine in a night. This happens maybe 3 times a week. I don't want to stop any of this because I look so good and feel so great and I have all these new friends. I am only taking 10mgs of Oxandrin because my energy is so high. Am I at risk for hurting my liver? I only drink red wine. So many people I have known have had to go to rehab for cocaine and crystal addictions. I don't want to end up there. Should I be worried?

Response from Dr. Frascino

Hi,

I should take my show on the road? Dude, I do. I've had more out-of-town engagements and road shows over the years than the Rolling Stones and Cher combined! Check your local listings. I may be in your area sometime soon. (I've been getting a large number of requests for presentations from colleges and universities lately!)

OK, on to your situation:

1. Unsupervised (and even most "supervised") drug holidays are indeed ill advised and unwise. Sorry you had to learn that lesson the hard way.

2. Quitting smoking! BRAVO!

3. Why take more than the prescribed dose of Marinol? Super high I understand, but nobody likes a "very chatty Cathy." Stick to the recommended dose!

4. Two bottles of red wine a night three times per week????? Hmmm . . . say hello to the Betty Ford Center. Remember all those friends in rehab for coke and crystal addictions? You'll be getting reacquainted with them very soon if you don't knock off the booze. Will it hurt your liver? Yep. And you need your liver to metabolize your HIV drugs among many other reasons.

5. Oxandrin, either 10 mg once per day or twice per day as needed to build up your muscle mass, is fine. Your HIV doc will monitor your lab work and let you know if any drug-related side effects or toxicities are developing. (Watch for any elevation in blood lipids.)

Finally, should you be worried? Well, you do have a tendency to "party like a rock star" and we all know what happens to partying rock stars. So, yeah, I'd be a bit concerned.

Stay well, Party Boy. It's up to you.

Dr. Bob


Previous
alone and afraid
Next
we speak english in North Dakota

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement